New York, 2014

Flood in New York, April 13 to 21, 2014

April 13 to 21, 2014 · NWS ALY · 1 event in 1 county or zone

The significant snow pack was in place within the Adirondacks of upstate New York due to a cold and snowy winter. An extended period of warm weather led to rapid snow melt, with up to 10 inches of liquid equivalent melting out between April 8th and April 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The significant snow pack was in place within the Adirondacks of upstate New York due to a cold and snowy winter. An extended period of warm weather led to rapid snow melt, with up to 10 inches of liquid equivalent melting out between April 8th and April 15th. Temperatures averaged 20 degrees above normal for several days, with nighttime temperatures remaining above freezing. This snow melt caused many rivers and streams in and around the Adirondacks to become very high, with a few rivers reaching flood stage just from the snow melt alone.

A slow moving cold front brought a period of heavy rain to the region on April 15th. Up to two inches of rainfall occurred throughout the area. This rainfall, combined with the recent snow melt, caused many rivers to reach moderate flood stage. In addition, the Schroon River in Warren County reached major flood stage, and remained at major flood stage for several days. This flooding caused several privates roads of homes and vacation properties to be impacted by water.

Drier weather and little to no remaining snow pack around allowed rivers and streams to slowly recede. By April 21st, all rivers in the area where below flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 13, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Apr 13, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT SUN APR 13 2014

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL SUPPORT WARM SOUTH TO SOUTHWEST WINDS
OVER OUR REGION THROUGH MONDAY WITH UNSEASONABLY WARM TEMPERATURES.
A STRONG COLD FRONT WILL SLOWLY CROSS THE REGION TUESDAY WITH
SHOWERS...SOME OF WHICH COULD BE HEAVY...AND BRING A RETURN TO
COLDER WEATHER ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN THURSDAY
THROUGH THE END OF THE WEEK WITH DRY WEATHER EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM SUNNY WEATHER HAS SPREAD THROUGH MOST OF THE FORECAST AREA
LATE THIS AFTERNOON...BUT THE DELAY IN PARTS OF SOUTHERN VT HAS
RESULTED IN COOLER TEMPERATURES THERE. RELATIVELY STRONG SOUTH TO
SOUTHWEST LOW LEVEL FLOW AND PERIODS OF MID AND HIGH CLOUD SHOULD
PREVENT TEMPERATURES FROM FALLING TOO MUCH TONIGHT. HOWEVER...SOME
LOW CLOUDS COULD DEVELOP IN THE MID HUDSON VALLEY AND NW CT CLOSE
TO A MARINE LAYER...AND SOME OF THE LOW CLOUDS COULD SPREAD NORTH
LATER TONIGHT. THIS WOULD ALSO PREVENT TEMPERATURES FROM FALLING
TOO MUCH...IF THIS LAYER OF LOW CLOUDS DOES DEVELOP. LOWS
TONIGHT IN THE 50S IN MOST AREAS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
ANY LOW CLOUDS IN THE REGION SHOULD MIX OUT THROUGH THE MORNING
DUE TO THE STRONG BOUNDARY LAYER FLOW...BUT SINCE IT IS SOUTHERLY
FLOW...IT MAY TAKE MOST OF THE MORNING TO BREAK UP...WHICH COULD
SHAVE A DEGREE OR TWO OFF THE POTENTIAL HIGH TEMPERATURES TOMORROW
AFTERNOON. BASED ON UPSTREAM CONDITIONS IN THE OH VALLEY...EVEN
WITH QUITE A BIT OF MID AND HIGH CLOUDS AROUND...TEMPERATURES
STILL WELL INTO THE 70S TO NEAR 80...AND SUSPECT MANY AREAS OF
CENTRAL AND EASTERN NY WILL SEE TEMPERATURES MONDAY TO THOSE
LEVELS...WITH A LITTLE COOLER IN HIGHER ELEVATIONS AND PERHAPS NW
CT THROUGH THE BERKSHIRES AND SOUTHERN VT WHERE SOME UPSLOPE
CLOUDS COULD LIMIT THE SUNSHINE A BIT. THERE COULD BE SOME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TOMORROW
AFTERNOON...ESPECIALLY IN WESTERN AREAS BUT NO REAL ORGANIZED
FOCUS TO TRIGGER OR SUPPORT MUCH SHOWER OR THUNDERSTORM ACTIVITY.

MONDAY NIGHT AND TUESDAY...INCREASING COVERAGE OF SHOWERS AND
SCATTERED THUNDERSTORMS WITH LOWS MONDAY NIGHT IN THE 50S. THERE
ARE SOME INDICATIONS OF WEAK INSTABILITY ALONG AND AHEAD OF THE
COLD FRONT BUT EVEN WITH CONVECTION ROOTED IN THE BOUNDARY
LAYER...WITH SUCH STRONG BOUNDARY LAYER WINDS OVER THE REGION...
SOME STRONG WIND GUSTS COULD MIX DOWN IN ANY CONVECTION LATE
MONDAY NIGHT AND TUESDAY...EVEN IF THERE MAYBE LITTLE TO NO
THUNDER. LOCALLY HEAVY RAIN SHOULD OCCUR AS WELL SINCE FORCING
SHOULD BE QUITE EXTREME WITH A VERY UNUSUAL EXTREMELY TIGHT
THERMAL GRADIENT ALONG WITH CONSIDERABLY ABOVE NORMAL PRECIPITABLE
WATER ANOMALIES.

TIMING OF THE PASSAGE OF THE COLD FRONT LOOKS TO BE THROUGH THE
DAY TUESDAY...SO AFTER HIGHS IN THE 50S AND 60S...TEMPERATURES
SHOULD FALL THROUGH THE AFTERNOON. THERE IS A DECENT CONSENSUS FOR
PRECIPITATION ENDING AS SNOW SHOWER ACTIVITY TUESDAY NIGHT...
WITH SOME LIGHT ACCUMULATIONS IN HIGHER ELEVATIONS. LOW
TEMPERATURES WEDNESDAY MORNING IN THE 20S TO NEAR 30. DRYING AND
CLEARING TRENDS OCCUR WEDNESDAY WITH HIGHS IN THE 40S TO NEAR
50...SOME 30S SOUTHERN ADIRONDACKS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY SEASONABLE
TEMPERATURES AND MAINLY DRY WEATHER...WITH THE POSSIBILITY OF A
STORM SYSTEM AFFECTING THE REGION FOR THE WEEKEND.

AT THE START OF THE LONG TERM PERIOD...THE EXTENSION OF A HIGH
PRESSURE RIDGE WILL BE IN PLACE ACROSS THE REGION WEDNESDAY
NIGHT...WITH SOUTHWESTERLY LOW-LEVEL RETURN FLOW HELPING TO MODERATE
TEMPERATURES BACK TOWARDS SEASONABLE LEVELS. LOWS WEDNESDAY NIGHT
HOWEVER WILL BE COLD...IN THE LOW 20S TO AROUND 30.

THE INFLUENCE OF THE HIGH PRESSURE RIDGE WILL ALLOW FOR DRY WEATHER
ACROSS THE REGION TO END THE WORK WEEK WITH PARTLY CLOUDY SKIES.
HIGH TEMPERATURES THURSDAY WILL WARM BACK INTO THE UPPER 40S TO MID
50S WITH LOWS THURSDAY NIGHT GENERALLY IN THE UPPER 20S TO MID 30S.
WITH A CONTINUED LOW-LEVEL SOUTHWESTERLY FLOW...HIGHS FRIDAY WILL BE
A LITTLE WARMER THAN THURSDAY...WELL INTO THE 50S AND PERHAPS EVEN
THE LOW 60S IN THE HUDSON RIVER VALLEY DEPENDING ULTIMATELY ON HOW
MUCH DAYTIME BOUNDARY LAYER MIXING OCCURS. LOWS FRIDAY NIGHT WILL BE
IN THE 30S.

LONG RANGE GUIDANCE BEGINS TO DIVERGE BY THE WEEKEND HANDLING THE
EVOLUTION OF A LOW PRESSURE SYSTEM ORIGINATING ACROSS THE CENTRAL
PLAINS. HAVE INTRODUCED CHANCE POPS INTO THE FORECAST FOR MUCH OF
THE WEEKEND FOR A PERIOD OF RAIN SHOWERS. WILL HAVE TO MONITOR
EXACTLY HOW MUCH PRECIPITATION ACCOMPANIES THIS SYSTEM AS THERE ARE
HINTS THAT IT MAY TAP SOME GULF MOISTURE. HIGHS DURING THE WEEKEND
WILL BE IN THE 50S TO LOW 60S WITH LOWS IN THE MID 30S TO LOW 40S.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS TO CONTINUE THROUGH THIS EVENING ALONG WITH GUSTY
WINDS. WITH STRONG GRADIENT WIND FLOW EXPECTED OVERNIGHT...DENSE
FOG IS NOT EXPECTED. HOWEVER...FORECAST MODELS INDICATE A LOW
CLOUD DECK WILL DEVELOP AFTER MIDNIGHT ACROSS ALL THE TAF SITES
WITH MVFR CIGS. SOME MIST OR LIGHT FOG EXPECTED TOO. CLOUDS SHOULD
BURN OFF MONDAY MORNING BETWEEN 14 AND 16Z.

GUSTY WINDS THIS AFTERNOON AND EVENING FROM THE SOUTH TO SOUTHEAST
AT 15 TO 30 KNOTS. WINDS TONIGHT FROM THE SOUTH AT 5 TO 15 KNOTS.
ON MONDAY...ONCE THE CLOUDS BURN OFF...WINDS INCREASE TO 15 TO 25
KNOTS FROM THE SOUTH OR SOUTHWEST.

OUTLOOK...

MONDAY NIGHT: HIGH OPERATIONAL IMPACT.BREEZY DEFINITE SHRA...TSRA.
TUESDAY: HIGH OPERATIONAL IMPACT.WINDY WITH GUSTS TO 34.0 DEFINITE SHRA...TSRA.
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT.BREEZY LIKELY SHRA...SHSN.
WEDNESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.FIRE WEATHER...
...SOUTH WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH TOMORROW...

HIGH PRESSURE OFFSHORE WILL SUPPORT WARM SOUTH TO SOUTHWEST WINDS
OVER OUR REGION THROUGH MONDAY WITH UNSEASONABLY WARM TEMPERATURES.
A STRONG COLD FRONT WILL SLOWLY CROSS THE REGION TUESDAY WITH
SHOWERS...SOME OF WHICH COULD BE HEAVY...AND BRING A RETURN TO
COLDER WEATHER ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN THURSDAY
THROUGH THE END OF THE WEEK WITH DRY WEATHER EXPECTED.

MOST OF THE MOHAWK VALLEY AND CATSKILLS ARE NOW SNOW FREE...WHILE
SNOW COVER STILL LINGERS ACROSS THE NORTHERN BERKSHIRES...LAKE
GEORGE AREA...THE SOUTHERN GREEN MOUNTAINS AND OF COURSE THE
ADIRONDACKS.

A SOUTHERLY BREEZE WILL LIKELY PERSIST TONIGHT IN MANY AREAS...
ESPECIALLY THE CAPITAL REGION...MOHAWK VALLEY AND HIGHER TERRAIN.
THIS WILL PREVENT A FULL RECOVERY.

MONDAY WILL BE A WARM MAINLY DRY DAY WITH PARTIAL SUNSHINE AND THE
CONTINUED SOUTHERLY BREEZE AGAIN AVERAGING 10 TO 20 MPH...BUT
GUSTING UP TO OR EVEN A LITTLE OVER 30 MPH AT TIMES. RH VALUES LOOK
TO BE BOTTOMING OUT IN THE 40 TO 50 PERCENT RANGE.

A SLOW MOVING COLD FRONT SHOULD BRING A SOAKING RAIN TO THE REGION
MONDAY NIGHT AND TUESDAY...FOLLOWED BY MUCH COLDER WEATHER TUESDAY
NIGHT INTO WEDNESDAY.

&&

.HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR THE DELTA DAM ON THE UPPER
MOHAWK RIVER UNTIL FURTHER NOTICE...AS RECENT RAINFALL AND
SIGNIFICANT SNOW MELT IS EXPECTED TO KEEP THE RESERVOIR ABOVE
FLOOD STAGE FOR THE NEXT FEW DAYS. A RIVER FLOOD WARNING HAS ALSO
BEEN ISSUED FOR RIVERBANK DUE TO EXPECTED SNOW MELT AND RESULTANT
RIVER RISES INTO THE BEGINNING OF THE WEEK.

OTHER RIVERS IN AND THE ADIRONDACKS...SOUTHERN GREENS...AND
BERKSHIRES WILL SEE MINOR DIURNAL RISES DUE TO SNOW MELT. THE ONLY
AREAS WHERE SIGNIFICANT RIVER ICE REMAINS ARE THE UPPER HUDSON
RIVER AND EAST CANADA CREEK. AT THIS TIME NO SIGNIFICANT ICE JAMS
HAVE BEEN REPORTED...AND FLOODING IS NOT ANTICIPATED AT THIS TIME.

WARM TEMPERATURES THROUGH TUESDAY WILL CAUSE MORE RAPID SNOWMELT
IN THE ADIRONDACKS/LAKE GEORGE AREA AND SOUTHERN VERMONT...
RESULTING IN MORE RUNOFF AND RISES ON RIVERS AND STREAMS.
TEMPERATURES TONIGHT AND MONDAY NIGHT LOOK TO REMAIN WELL ABOVE
FREEZING...SO THE MELT AND RUNOFF WILL CONTINUE UNCHECKED.

THEN...A SLOW MOVING COLD FRONT WILL LIKELY BRING MORE SIGNIFICANT
RAINFALL MONDAY NIGHT INTO TUESDAY. AT THE VERY LEAST...THIS RAIN
ALONG WITH INITIALLY THE WARM TEMPERATURES...WILL LIKELY RESULT IN
SIGNIFICANT WITHIN BANK RISES ON MANY RIVERS AND STREAMS. IN OUR
NORTHERN AREAS...THE COMBINATION OF RAIN AND SNOW MELT COULD EVEN
RESULT IN MINOR TO PERHAPS EVEN SOME MAJOR  FLOODING ON SOME
RIVERS AND STREAMS. ONCE THERE IS BETTER AGREEMENT AS TO THE DEGREE
OF SNOW MELT AND RAINFALL AMOUNTS THROUGH TUESDAY...FLOOD WATCHES
MAY NEED TO BE ISSUED MONDAY IF CONFIDENCE IN WIDESPREAD HIGH
IMPACT FLOODING INCREASES. IT IS ADVISABLE TO STAY TUNED FOR
FURTHER UPDATES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...IRL
AVIATION...SND
FIRE WEATHER...NAS
HYDROLOGY...HWJIV/NAS
Hazardous weather outlook, Apr 13, 3:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT SUN APR 13 2014

NYZ032-033-038-041>043-082>084-VTZ013-014-141100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
417 PM EDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...LAKE
GEORGE SARATOGA REGION AND WESTERN MOHAWK VALLEY OF EAST CENTRAL
NEW YORK AS WELL THE SOUTHERN GREENS OF VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLOW MOVING STRONG COLD FRONT WILL BRING A BAND OF MODERATE TO
HEAVY RAINFALL ACROSS THIS AREA LATE MONDAY NIGHT INTO TUESDAY.
THE POTENTIAL IS THERE FOR AN INCH OR BETTER OF RAINFALL WHICH
COMBINED WITH RAPID SNOW MELT...COULD ADD A LOT MORE ADDITIONAL
RUNOFF TO RIVERS AND STREAMS.

THE RESULT IS THERE IS A CHANCE FOR MODERATE OR GREATER FLOODING
IN SOME AREAS DEPENDING ON HOW MUCH RAIN AND SNOW MELT OCCUR. ALL
INTERESTS SHOULD MONITOR THE PROBABILITIES FOR MODERATE OR GREATER
FLOODING...WHICH MAY INCREASE OR DECREASE...BASED ON NEW DATA
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ039-040-047>054-058>061-063>066-VTZ015-
141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
EASTERN WINDHAM-
417 PM EDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SCHOHARIE
VALLEY...WESTERN MOHAWK VALLEY...CAPITAL DISTRICT...TACONICS...
EASTERN CATSKILLS...MID HUDSON VALLEY...NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Warren

When
April 13, 6:00 PM EST to April 21, 1:30 PM EST
Where
Warren County, 2.77 mi SSE of South Horicon to 3.24 mi SSE of South Horicon
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.615, -73.743

The river gage for the Schroon River at Riverbank reached minor flood stage on April 13th at 6:00 PM EST and continued to rise to a crest of 9.79 feet on April 17th at 1:15 AM EST. It finally dropped below flood stage on April 21st at 1:30 PM EST. The river was in major flood stage (greater than 9 feet) between April 15th at 11:30 PM EST and April 18th at 4:00 PM EST.

The Schroon River gage is located on the right bank of the river, 30 ft upstream from a highway bridge, 0.6 mi upstream from Alder Brook, 6.4 mi downstream from a dam at Starbuckville, and 11.8 mi downstream from Schroon Lake, at Riverbank, Warren County, New York.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508935.